Despite the alarming increase in US opioid overdoses, most of us would be hard pressed to describe exactly what happens in the body during one. Here's a step-by-step explainer.
While there's no one circumstance that will push a body over the edge from a high to an overdose, there are certain things that appear to put a person at greater risk: Having been in detox and then returning to the drugs, mixing opioids with other sedatives (like alcohol or benzos), and in some cases, using them in high doses (thanks to the existence of super-powerful opioids like fentanyl and carfentanil, this can happen unbeknownst to the user).
A person on the verge of an overdose rarely realizes what is happening to them, but there are easily recognizable signs that other people might spot, including extreme drowsiness, cold hands, cloudy thinking, nausea and/or vomiting, and especially slowed breathing (fewer than ten breaths per minute).
First, the drug spreads throughout your body. When you take an opioid, whether a pill or an injectable, the drug enters the body and travels through your synapses, through the heart and into your lungs, where the blood gets flushed with oxygen before getting drawn back into the heart once again.
With the next pump of your heart, your now opioid-rich blood is pushed out to the rest of the body, where it plugs into the system of opioid receptors all over your body.
When it hits the brain, you get happy. Once the opioid molecules are ferried across the blood-brain barrier, they enter a section of the brain at the center of your reward circuitry called the nucleus accumbens, where the happiness hormone dopamine is produced. There, the drug latches onto GABAergic neurons.
Imagine GABA as a dam: They make sure our dopamine doesn't overflow, which can cause agitation and paranoia. Opioid molecules blow that dam open, and let dopamine spill over into the bloodstream, creating a feeling of bliss, way beyond what our GABA cells would normally allow us to experience.
Soon the high evens out, and even before the rush is over, you might start to nod off, head dipping and jerking as you drift between waking and sleeping.
Your breath starts to slow. The opioid works on the systems that control both sleep and breathing: At the base of your brain lies a respiratory control center that drives your breathing, reacting to the level of carbon dioxide and oxygen in your blood to spur you to breathe. During an overdose, the slowed breathing that occurs with opioid ingestion of any kind becomes dangerously slow, leading to a complete stop.
Then your heart. Your heart rate slows as the opioid suppresses neurological signals. The oxygen level falls low enough that the heart starts having abnormal rhythms; the heart is not beating properly. At this point some overdose patients have sudden cardiac arrest.
Things begin to shut down. Because there is an overwhelming amount of opioid in your brain, your body stops receiving the correct signals at all to breathe. Your lungs and heart are barely working.
With lungs and heart barely working, your brain begins to be damaged by lack of oxygen. The brain is highly sensitive to lack of oxygen; permanent brain damage sets in after four minutes of oxygen deprivation in most situations. Variables such as the temperature of the body can affect the damage to the brain—the colder the body, the more reduced the brain damage. If you're receiving CPR during this period, brain damage can be prevented or reduced.
You foam at the mouth, or choke. Sometimes opioid overdose can include pulmonary edema (fluid leak into the airspaces of the lung). This is a noncardiogenic pulmonary edema, meaning it is not caused by fluid backup from a failing heart; doctors are still unsure of the exact mechanism behind this event. This manifests as foam coming out of your mouth.
It is not uncommon for opioid overdose patients to experience aspiration. This is when your body's natural gag response is suppressed or eliminated by the opioid's effects on the respiratory control center of the brain. As you become increasingly less conscious, the natural secretions in the back of the throat are not ejected or swallowed. Opioid patients who vomit can also aspirate their vomit and die.
Your brain gets permanently damaged. Opioid overdose can cause seizures from lack of oxygen to the brain. These seizures can further damage the brain. Brain damage–from mild to severe–is not often discussed with opioid overdose but is a real possibility. Overdose patients can end up paralyzed and unable to speak.
Narcan can reverse the effects. Narcan, an anti-overdoes medication that is widely available, can usually reverse these effects. Sometimes overdose patients have to be given multiple treatments of Narcan, depending on the amount of opioids in their system. Narcan can always be attempted for revival if the patient is still alive. Given through an IV, Narcan works in seconds, given through a shot or with nasal spray, within minutes. Narcan moves into the receptors of the brain where the opioid is stuck, knocks the opioid molecules off the receptor, and replaces them. The opioid is then metabolized in the body. Narcan generally has no side effects.
If a patient overdosed on Oxycontin, which has a slow release in the gut, they can be revived from overdose only to overdose again. They may need an IV infusion of Narcan in slow-release, until the opioids are cleared from the body.
People who have overdosed on heroin can go into full, immediate withdrawal after a Narcan dosing, so doctors will typically attempt to give small, repeated doses of Narcan to avoid a patient waking and immediately leaving the hospital in search of more opioids.
Information provided by Anthony Morocco, ER doctor at Sharp Memorial Hospital in San Diego, CA.
Read This Next: The Men Who Catch Your Lobsters Are Self-Medicating With Heroin